Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Suggest antidepressants that have no side effects

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hello ~ I have difficulty taking antidepressants; everyone I have taken within a few days causes dark suicidal thoughts, and so I stop taking the medication. I am presently on Tranxene, Propranalol, and Adderall. I have extreme anxiety in addition to Depressive mood that when it comes, feels like a sledgehammer. I am looking for an antidepressant to improve my wellbeing, and I also am fearful of gaining weight. This has been a life long problem -- started in my early 20s. The present "cocktail" which helps control the anxiety, I have been taking for the past five years. I am 60, female. I feel the strong need to address this, as likely you know, battling such debilitating feelings is exhausting. I see a psychotherapist 4 days a week. Thank you for any insight, or new perspective you may have to offer.
Posted Tue, 18 Feb 2014 in Depression
Answered by Dr. Preeti Parakh 3 hours later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! All antidepressants can be associated with an increase in anxiety in the first few days of use, but this settles down in a few days, if you do not stop and continue taking them. You can minimize this by taking starting the medicine in a lower than recommended starting dose and then hiking it up gradually. Many times, psychiatrists do not take care to start low and so, many patients fail to benefit from these medicines which have been life saving for countless people. In my opinion, you should try taking an antidepressant again. If you are worried about weight gain, try Wellbutrin. Wellbutrin (bupropion) is not likely to cause weight gain. In fact, it can even cause weight loss. You are also on Adderall which also promotes weight loss. But I still would say that weight gain should not be your criterion for choosing an antidepressant. Rather, your choice should be based on its effectiveness in controlling your depression and anxiety and whether you can tolerate it or not. Many people tend to gain weight when depressed, and if you are one of these, then it makes no sense to remain depressed to avoid gaining weight. One other word of advice, if possible lower the dose of propranolol as it can aggravate depression. I guess you take it to control the physiological signs of anxiety like sweating, tremors etc. Assess whether Tranxene is not enough for you in controlling anxiety and if not, do you really need to take propranolol thrice a day? If you are staying at home some days, then try skipping one dose of propranolol and see how it feels. Last but not the least, you will benefit a lot if you can start practicing relaxation exercises like progressive muscular relaxation or autogenic relaxation regularly. Detailed instructions are freely available online. I hope this helps you. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor